MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX23A
Medical Device Problem Codes Degraded (1153); Gradient Increase (1270); Device Stenosis (4066); Intravalvular regurgitation (4068)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 07/31/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Edwards received notification from a field clinical specialist that a patient with a sapien xt valve implanted in the aortic position for 9 years and 10 months, underwent a valve in valve procedure with a 20mm sapien 3 ultra resilia valve due to stenosis.The patient was symptomatic with shortness of breath and fatigue.Comorbidities include hypertension, hyperlipidemia, and heart failure.This patient was discharged and is in stable condition.
 
Additional Manufacturer Narrative
The investigation is in progress, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
Supplemental report submitted to correct h6 and h11.H11: per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are known potential risks associated with the use of bioprosthetic heart valves.The ifu cautions that accelerated deterioration of the valve may occur in patients with an altered calcium metabolism.Long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Structural valve deterioration (svd) may be manifested as stenosis with thickened leaflets.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a common failure mode.The mechanisms for bioprosthetic heart valve tissue calcification are not yet fully understood.Many factors can contribute to the onset and propagation of calcification including patient-related (e.G., patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.During the manufacturing process, all sapien thv valves are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest that patient related factors (hypertension, hyperlipidemia, and heart failure) caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
Edwards received notification from a field clinical specialist that a patient with a sapien xt valve implanted in the aortic position for 9 years and 10 months, underwent a valve in valve procedure with a 20mm sapien 3 ultra resilia valve due to stenosis.The patient was symptomatic with shortness of breath and fatigue.Comorbidities include hypertension, hyperlipidemia, and heart failure.This patient was discharged and is in stable condition.Per the medical records, the patient's most recent echo report prior to intervention showed mild jet of aortic valve regurgitation and an aortic valve mean gradient of 30mmhg.
 
Additional Manufacturer Narrative
Supplemental report submitted to include additional information received through follow-up.Updated b5, b7, and h6 - device codes.Corrected a2 and a3.The investigation is in progress, a supplemental report will be submitted.

Brand Name
SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22891294
Report Number2015691-2025-06983
Device Sequence Number12258694
Product Code NPT
UDI-Device Identifier00690103192070
UDI-Public(01)00690103192070(17)161217
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/17/2016
Device Model Number9300TFX23A
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2025
Supplement Date Received by Manufacturer08/18/2025
09/11/2025
Initial Report FDA Received Date08/25/2025
Supplement Report FDA Received Date09/10/2025
09/24/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale